Over-The-Counter Pain Medications And Hearing Loss

Woman taking pain killers and thinking about her hearing.

You might not be aware that there are consequences linked to aspirin, ibuprofen, and other over-the-counter pain relievers according to new studies.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication carry before you choose to use them. Younger men, surprisingly, could have a higher risk factor.

What The Research Says About Hearing Loss And Pain Relievers

A thorough, 30-year collaborative study was performed involving researchers from prestigious universities like Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 individuals between the ages of 40 and 74, to complete a biennial questionnaire that included several health and lifestyle questions.

Researchers weren’t certain what to expect because the questionnaire was very extensive. But the data demonstrated that over-the-counter pain relievers and loss of hearing had a solid correlation.

They also faced a more startling realization. Men who are under the age of 50 who regularly use acetaminophen were almost twice as likely to have hearing loss. The chance of getting hearing loss is 50/50 for individuals who use aspirin frequently. And there’s a 61% chance that hearing loss will develop in those who use NSAIDs (ibuprofen and naproxen).

It was also striking that consuming low doses frequently appeared to be more detrimental to their hearing than taking higher doses once in a while.

It’s significant to note this correlation, but it doesn’t definitively demonstrate whether the pain relievers in fact caused the hearing loss. Causation can only be demonstrated with additional study. But we really should rethink our use of these pain relievers after these persuasive findings.

Present Theories About The Connection Between Hearing Loss And Pain Relievers

There are numerous theories as to why pain relievers might cause hearing loss which researchers have come up with.

Your nerves convey the sensation of pain to your brain. Over-the-counter pain relievers work by decreasing blood flow to specific nerves. This disrupts nerve signals that normally communicate with the brain, so you feel less pain.

There may also be a decrease of blood flow to the inner ear according to scientists. Less blood flow means less oxygen and nutrients. Cells will die from undernourishment if this blood flow is decreased for prolonged periods.

Acetaminophen, which showed the most substantial correlation, could also decrease the generation of a specific protein that helps shield the inner ear from loud noises.

What You Can do?

The most noteworthy revelation was that men under 50 were more likely to be impacted. This is a solemn reminder that hearing impairment can happen at any age. But as you age, if you take the appropriate steps you will have a better chance of protecting your hearing.

While it’s important to note that taking these pain relievers can have some unfavorable repercussions, that doesn’t mean you need to entirely stop using them. Take pain relievers as prescribed and lessen how often you use them if possible.

Look for other pain relief options, including gentle exercise. It would also be a good idea to boost the Omega-3 fat in your diet and reduce foods that cause inflammation. These approaches have been shown to naturally decrease inflammation and pain while enhancing blood flow.

And finally, make an appointment with us for a hearing examination. Keep in mind, you’re never too young to have your hearing tested. If you’re under 50, now is the time to start speaking with us about preventing additional loss of hearing.

Leave a Reply

Your email address will not be published. Required fields are marked *

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.